MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE VANTAGE WITH SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE VANTAGE WITH SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED3-027-450-16
Medical Device Problem Codes Retraction Problem (1536); Deformation Due to Compressive Stress (2889); Material Deformation (2976); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/18/2024
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during a neurovascular flow diversion procedure using the pipeline vantage with shield technology, the device became stuck during resheathing in the distal section of the phenom 27 microcatheter.The catheter, specifically the distal section, experienced resistance and was found to be damaged, described as flattened and kinked.Additionally, resistance was encountered in the middle section of the phenom plus catheter used in the procedure.The procedure involved treating an unruptured saccular aneurysm located in the right posterior communicating artery, with severe vessel tortuosity noted.The max diameter and neck diameter were 5mm.The landing zone was 3.8mm distal and 4.5mm proximal.The access vessel was the internal carotid artery with a diameter of 5mm or above.Dual antiplatelet treatment was administered, and the angiographic result post-procedure appeared satisfactory.The physician attempted to release the load in the system to resolve the issue, but it was unsuccessful.There was no damage to the pipeline pushwire.The tri-axial system was initially positioned correctly, but as the device was maneuvered, the vantage device began to ribbon or flatten, causing significant friction and difficulty in resheathing.The decision was made to recapture and remove the pipeline, and upon inspection, the vantage device was found stuck in the microcatheter, which was deformed into a ribbon shape.The phenom plus catheter was also kinked.A continuous flush had been administered.The product was removed, and the patient outcome was reported as alive with no injury.No patient complications have been reported as a result of this event.The devices were prepared and flushed as indicated in the ifu.
 
Additional Manufacturer Narrative
Continuation of d10: product id fg19120-1030-1s (lot: 228055169); product type: ; implant date n/a; explant date n/a product id fg15150-0615-1s (229500084); product type: ; implant date n/a; explant date n/a medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Additional Manufacturer Narrative
Product analysis #(b)(4):¿ equipment used: video inspection system (m-85519), ruler (m-83361), camera (panasonic lumix dmc-zs5), in-house 0.026in mandrel ¿ drawing(s) referenced: (b)(4) rev.F ¿ as found condition: the pipeline vantage was returned inside the phenom 27 catheter, inner pouch, outer carton, bio-hazard bag, and shipping box.¿ damage location details: the distal and proximal dps restraints were intact.The dps sleeves were found intact with no signs of damage.The distal hypotube and ptfe shrink tubing were intact, with no signs of elongation.The braid's distal and proximal ends were found opened and frayed.The distal hypotube was found to be bent at 6.0cm to 10.0cm from the distal tip coil.No defects were found with the tip coil, distal marker, re-sheathing marker, advanced resheathing mechanism, or proximal bumper.The catheter tip and marker were examined; no damages were found.The catheter body was found to be flattened at 4.5cm to 16.8cm from the distal tip.No other anomalies were observed.¿ testing/analysis: the pipeline vantage was pushed out from the catheter lumen with difficulty.The catheter total and usable length were measured within specifications.The catheter was flushed with water and found patent.The catheter was tested by running an in-house 0.026¿ mandrel through the catheter hub.The mandrel successfully passed through the catheter hub without issues; however, resistance was observed at the damaged locations.¿ conclusion: based on the returned devices, the customer complaint was confirmed as the pipeline vantage was returned stuck inside the phenom catheter.The observed damages on the catheter (flattening), braid (fraying), and pushwire (bending) suggest that high force was applied.This damage likely occurred when the customer attempted to advance the pipeline vantage through the catheter against the resistance.The customer indicated that the continuous flush was used, which rules this out as a potential cause.It is possible that the severe vessel tortuosity may have contributed to the reported resistance.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Additional Manufacturer Narrative
Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
Additional information was received that the phenom 27 catheter had resistance in the phenom plus catheter.Phenom plus resistance occurred during delivery and retrieval.The cause of the event was not determined but assumed combination of severe tortuosity and possibly damaged phenom 27 from resheathing.

Brand Name
PIPELINE VANTAGE WITH SHIELD TECHNOLOGY
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
justin ellis
9775 toledo way
irvine, CA 92618
7635265677
MDR Report Key21103723
Report Number2029214-2025-00084
Device Sequence Number8656910
Product Code OUT
UDI-Device Identifier00847536036802
UDI-Public00847536036802
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
P100018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Device Explanted Year2024
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/20/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberPED3-027-450-16
Device Catalogue NumberPED3-027-450-16
Device Lot NumberB764394
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/18/2024
Supplement Date Received by Manufacturer01/16/2025
05/19/2025
Initial Report FDA Received Date01/08/2025
Supplement Report FDA Received Date02/06/2025
05/20/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/24/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SEE H11...
Patient Age42 YR
Patient SexFemale